Alert archive / North Carolina / Tornado Warnings in 1998
Tornado Warning 18, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this tornado warning at Aug 26, 1998, 5:18 PM EDT for Jones County, North Carolina. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 26, 1998, 5:18 PM EDT (21:18 UTC)
- Expired
- Aug 26, 1998, 6:05 PM EDT
- In force
- 47 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Whole counties
County Jones County, NC
The radar
The Morehead City radar (KMHX), 52 km from the middle of the area, began a volume at 21:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 26, 5:00 PM EDT | Tornado Watch | SPC | 12 hr |
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 9.3 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 356 J/kg
- Mixed-layer CIN
- -131 J/kg
- Mixed-layer LCL
- 981 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 122 m²/s²
- 0-3 km storm-relative helicity
- 80 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMHX 262109 RRA TORMHX NCC103-262205- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 518 PM EDT WED AUG 26 1998 THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A * TORNADO WARNING FOR... JONES COUNTY * UNTIL 605 PM EDT * AT 510 PM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A TORNADO NEAR MAYSVILLE... MOVING NORTHWEST AT 50 MPH. * THE TORNADO IS EXPECTED TO BE NEAR... NEAR COMFORT BY 525 PM EDT IF YOU ARE IN THESE AREAS... TAKE COVER IN A STRONG BUILDING IN A SMALL INTERIOR ROOM ON THE LOWEST FLOOR AWAY FROM WINDOWS. ABANDON CARS AND MOBILE HOMES. RVT/CGG-G
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this tornado warning went out at Aug 26, 2:40 PM EDT, 2 hours 38 minutes earlier.
Area forecast discussion, Aug 26, 2:40 PM EDT, 2 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
240 PM EDT WED AUG 26 1998
RDU: LOWS TONIGHT MID TO UPPER 70S. CATAGORICAL POPS TONIGHT WITH
HIGHEST POS THU NE. SHOULD SEE IMPROVMENT WHEN BONNIE MOVES EAST OF
AREA BUT THIS COULD TAKE LONGER THAN CURRENT FCST...ESP IF LATEST
ETA IS IN THE BALLPARK.
CWF: WILL AWAIT LATEST ADVY BUT WILL HOLD ONTO HURRICANE FORCE WINDS
LONGER TONIGHT WITH SLOW MOVEMENT OF STORM. THINK POST STORM SWELLS
WILL KEEP SCA CONDITIONS GOING THROUGH FRI.
DISC: OBVIOUSLY FCST WILL BE TIED TO OFFICIAL NHC TRACK. STARTING
TO GET SUSTAINED TROPICAL STORM FORCE WINDS ALONG THE COAST S OF HAT
WITH OCCASIONAL GUSTS IN SQUALLS TO HURRICANE FORCE. THINK AREA S
OF KINSTON TO HAT LINE WILL SEE HURRICANE FORCE WINDS DEVELOPING
AROUND/BY 00Z WITH A SLOW DECREASE AFTER MIDNIGHT. ONCE EYE
COMPLETELY MAKES LANDFALL FOCUS WILL SHIFT FROM WIND DAMAGE TO FLOOD
PROBLEMS. LATEST ETA HAS ME CONCERNED ABOUT POSSIBLE MAJOR FLOODING
WITH STALLED OUT TROPICAL SYSTEM. NOT SURE TROF WILL KICK OUT STORM
AS ADVERTISED AS CURRENT NNW TRACK MAY BE DUE TO MOMENTUM. LOTS TO
CONSIDER.
.MHX...HURRICANE WARNING COAST AND SOUNDS.
FF WATCH
INLAND HIGH WIND WARNING COASTAL PLAINS.
ELARDOThe office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 26, 4:58 PM EDT | Tornado Warning | MHX | Onslow | 32 min |
| Aug 26, 5:07 PM EDT | Tornado Warning | MHX | Hyde, Tyrrell | 48 min |
| Aug 26, 5:45 PM EDT | Flash Flood Warning | MHX | Beaufort, Pitt | 4 hr |
Nearby
Tornado Warnings in North Carolina, 1998Every tornado warning in 1998Tornadoes in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.